Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 14, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 14, 2021, 11:13 PM MST for La Paz County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 11:13 PM MST (06:13 UTC)
Expired
Aug 15, 2021, 12:00 AM MST
In force
47 min
Issued by
NWS Phoenix, AZ
Hail
0.50 in
Wind
50

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS85 KPSR 150613
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST Sat Aug 14 2021
 
AZZ533-150700-
Central La Paz AZ-
1113 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of east central La Paz
County through MIDNIGHT MST...

At 1113 PM MST, Doppler radar was tracking a strong thunderstorm near
Salome, or 29 miles south of Alamo Lake, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Wenden and Harcuvar. 

This includes the following highways...
AZ Interstate 10 between mile markers 37 and 44.
US Highway 60 between mile markers 36 and 63.
AZ Route 72 between mile markers 34 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 11358 3379 11349 3358 11388 3384 11403
TIME...MOT...LOC 0613Z 063DEG 17KT 3384 11363 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 14, 10:21 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 14, 10:21 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1021 PM MST Sat Aug 14 2021

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
High levels of moisture will remain entrenched across the Desert
Southwest through the middle of the week, leading to persistent
chances for showers and thunderstorms. The primary threats with any
storms remain localized heavy rainfall that may cause flash
flooding. A Flash Flood Watch is in effect for south-central Arizona
through Sunday afternoon. Strong winds and some blowing dust will
also be possible for desert locations. With increased cloud cover
and showers, temperatures will remain below normal.

&&

.DISCUSSION...
A very moist airmass remains in place across the region today.
Mesoscale analysis shows regional PW ranging from ~1.4-1.9"+ with
the 12Z PSR sounding showing PW of 1.77" and a late morning PHX
ACARS soundings indicating a comparable mean PW of 1.8". The 12Z
sounding also featured a worked-over, more stable column with a
near moist adiabatic profile,relatively weak CAPE and moderate
CIN. Though significantly higher MUCAPE was developing midday and
back in the 1000s as shown on the RAP and ACARS, although with CAPS
also present. The UL pattern depicted pronounced E flow aloft
along the S flank of the UL ridge with the latest inverted trough
and vort max over S-E AZ with additional disturbances lined up
over S NM/W TX to the east preparing to ride the easterly flow
conveyor belt into the region. METSAT showed mostly cloudy to
patchy clear conditions as radar painted scattered showers and
thundershowers across SE-E AZ and into Pinal County SE of Phoenix.

After last night's widespread storms dewpoints remained very high
from the upper 60s to mid 70s in the early afternoon along with
enough breaks in the clouds to produce increasing afternoon
insolation and heating around Phoenix and the lower deserts. HREF
members have divided into two camps for this afternoon and
tonight. The ARW and the HRRR favor a smaller area of storms
descending from S Gila Cty into the SE-S-Central Valley while
weakening as they enter the Valley this evening around 8-9PM MST.
In the other camp are the significantly more bullish NSSL, FV3 and
NAM NEST which favor more numerous, robust storms over a larger
area descending off the E high terrain and not weakening as much
as they cross Phoenix. The UL triggering mechanism disturbances in
place support the latter/stronger storm scenario, while the
possible lingering effects of a recently worked-over column
support the former/weaker storm scenario. In either case there
remains a good 40% NBM chance of precipitation tonight and a 50%
chance of HREF thunderstorm wind gusts of >35 mph across Phoenix
and the deserts tonight. There's also almost a 10% HREF chance of
thunderstorm wind gusts of 60 mph tonight across the lower deserts.

The current upper level pattern changes very little on Sunday and
into the early part of the week. As a result a flash flood watch
remains in effect for the region (not including SW AZ and SE CA)
through Sunday afternoon at 5 PM MST. Temperatures today and for
the week will also change very little and remain below normal, in
the upper 90s to near 100, owing to the persisting highly humid
airmass conditions.

The Clusters family favors similar flavors of a large, weak low
pressure trough anomaly dominating the Intermountain West and N.
Rockies by the middle of the week as well as disturbances and
associated storms lifting out ahead of it across Phoenix and the
AZ area. As a result expect elevated chances of storms and
precipitation through the middle of the week.

&&

.AVIATION...Updated at 0520Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Expecting a quieter early Sunday morning overall with some
potential for a few showers affecting the area, but chances remain
low (10-20%). Wind directions should stay predominantly out of
the east throughout the overnight period into the late morning,
with speeds generally under 10 kt. FEW-SCT clouds are possible as
low as 6kft at times, with BKN layer remaining above 15kft.

Winds will veer towards the south-southwest late morning and early
afternoon. Potential for late afternoon thunderstorm activity
across the Phoenix area is low (10-20%) on Sunday, with about a
30% chance of a significant outflow boundary moving in from the
east or northeast after 01Z. Otherwise, aviation impacts are
expected to be low throughout the TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:

A few showers may affect the KBLH terminal through early Sunday
morning, but should eventually shift eastward or diminish through
sunrise. At KIPL, light winds should persist out of the east to
southeast for the bulk of the TAF period, while winds are expected
to initially favor the east before switching towards the south at
KBLH. FEW- SCT clouds aoa 12 kft are expected to persist
throughout the period.

&&

.FIRE WEATHER...
Monday through Friday:
Humid conditions will continue through much of the week. The
threat of showers and thunderstorms will also continue through
midweek, followed by a drying trend and only a slight chance of
wetting rains. The strongest storms early in the week will be
capable of producing localized flash flooding, particularly in the
higher terrain north and east of Phoenix. Below normal
temperatures are also anticipated.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Rogers
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Aug 14, 6:36 PM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
636 PM MST Sat Aug 14 2021

AZZ559-150215-
Sonoran Desert Natl Monument AZ-
636 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of Maricopa County
through 715 PM MST...

At 635 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Kaka, or 23 miles northeast of Ajo, moving northwest at
10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3264 11249 3251 11234 3250 11242 3251 11264
      3252 11263
TIME...MOT...LOC 0135Z 116DEG 9KT 3254 11251

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 14, 6:45 PM MST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
645 PM MST Sat Aug 14 2021

AZZ537-540-543-544-548-550-551-553-554-559-150230-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
Northwest Valley AZ-West Pinal County AZ-North Phoenix/Glendale AZ-
645 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 730 PM MST...

At 645 PM MST, Doppler radar was tracking a strong thunderstorm over
Arizona State University, or over Tempe, moving west at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Chandler, Glendale, Tempe, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, Laveen, Cashion, Sun City, Litchfield Park,
North Mountain Park, South Phoenix, Arizona State Fairgrounds, South
Mountain Park, Downtown Peoria, Downtown Glendale and Sky Harbor
Airport.

This includes the following highways...
AZ Interstate 10 between mile markers 127 and 164.
AZ Interstate 17 between mile markers 195 and 211.
AZ Route 51 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3363 11208 3330 11186 3311 11220 3356 11245
TIME...MOT...LOC 0145Z 072DEG 29KT 3342 11194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 14, 6:53 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
653 PM MST Sat Aug 14 2021

AZZ541-542-544-545-547-150245-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
653 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of Maricopa County
through 745 PM MST...

At 653 PM MST, Doppler radar was tracking a strong thunderstorm over
Carefree, or 9 miles north of Scottsdale, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport, McDowell Mountain Park, Desert Mountain, Desert Ridge
Marketplace, Camp Creek, Horseshoe Reservoir, Anthem and Seven
Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 212 and 241.
AZ Route 51 between mile markers 14 and 15.
AZ Route 101 between mile markers 21 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3402 11194 3402 11186 3401 11185 3400 11175
      3400 11163 3368 11173 3364 11195 3366 11198
      3364 11199 3361 11216 3405 11215
TIME...MOT...LOC 0153Z 084DEG 18KT 3383 11188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 14, 7:17 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
717 PM MST Sat Aug 14 2021

AZZ559-150300-
Sonoran Desert Natl Monument AZ-
717 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of Maricopa County
through 800 PM MST...

At 717 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Hickiwan, or 20 miles northeast of Ajo, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 11270 3264 11245 3251 11244 3251 11273
TIME...MOT...LOC 0217Z 122DEG 7KT 3255 11258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 14, 7:19 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
719 PM MST Sat Aug 14 2021

AZZ535-150300-
Southeast Yuma County AZ-
719 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Yuma
County through 800 PM MST...

At 719 PM MST, Doppler radar was tracking a strong thunderstorm 37
miles southwest of Ajo, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 11341 3213 11364 3214 11367 3224 11352
      3220 11333 3204 11334
TIME...MOT...LOC 0219Z 091DEG 16KT 3213 11343

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 14, 11:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST Sat Aug 14 2021

AZZ533-150700-
Central La Paz AZ-
1113 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of east central La Paz
County through MIDNIGHT MST...

At 1113 PM MST, Doppler radar was tracking a strong thunderstorm near
Salome, or 29 miles south of Alamo Lake, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Wenden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 37 and 44.
US Highway 60 between mile markers 36 and 63.
AZ Route 72 between mile markers 34 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 11358 3379 11349 3358 11388 3384 11403
TIME...MOT...LOC 0613Z 063DEG 17KT 3384 11363

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:26 PM MSTSpecial Weather StatementPSR49 min
Aug 14, 5:46 PM MSTSpecial Weather StatementPSR44 min
Aug 14, 5:51 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa24 min
Aug 14, 6:17 PM MSTSpecial Weather StatementPSR43 min
Aug 14, 6:22 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Aug 14, 6:33 PM MSTSpecial Weather StatementPSR42 min
Aug 14, 6:36 PM MSTSpecial Weather StatementPSR39 min
Aug 14, 6:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 14, 6:53 PM MSTSpecial Weather StatementPSR52 min
Aug 14, 7:17 PM MSTSpecial Weather StatementPSR43 min
Aug 14, 7:19 PM MSTSpecial Weather StatementPSR41 min
Aug 14, 11:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 14, 11:26 PM MSTSpecial Weather StatementPSR64 min
Aug 15, 12:55 AM MSTSpecial Weather StatementPSR65 min
Aug 15, 4:42 AM MSTAreal Flood AdvisoryPSRMaricopa, Yuma6 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.